Patients with C. difficile colitis typically present with diarrhea, abdominal pain, and fever following a recent course of oral or intravenous antibiotics; these symptoms may follow a very limited antibiotic regimen or may occur several weeks after antibiotics are initiated. Occasionally, chemotherapy can be complicated by C. difficile colitis, which may result from superinfection of inflamed colonic mucosa (often acquired nosocomially during chemotherapy administration). Although most patients have diarrhea, ileus can occur due to bowel hypomotility from acute illness, immobility, electrolyte derangements, and drug usage. In severe cases, a massively dilated, atonic colon can result in sepsis, perforation, and death (toxic megacolon). Constipation is an occasional symptom of C. difficile colitis in the setting of ileus and does not exclude the diagnosis.
- Constipation excludes this diagnosis.
Click here to return to the questions
Seminars in Medical Practice
Hospital Physician Board Review Manuals
Copyright © 2009, Turner White Communications
Updated 1/04/08 kkj